Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 322, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 14, 2009, 11:04 AM CDT for Greene County, Pickens County, Tuscaloosa County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2009, 11:04 AM CDT (16:04 UTC)
- Expired
- Jun 14, 2009, 11:30 AM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Greene County, AL, Pickens County, AL, Tuscaloosa County, AL
The radar
The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 8:50 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2687 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 7:09 AM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jun 14, 7:09 AM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 709 AM CDT SUN JUN 14 2009 .UPDATED...FOR AVIATION DISCUSSION. && .DISCUSSION... ALL IS QUIET SO FAR THIS MORNING ACROSS THE AREA. WE ARE WATCHING ANOTHER MCS CURRENTLY OVER WESTERN ARKANSAS. THERE IS SOME UNCERTAINTY WITH HOW THIS WILL PROGRESS OVER THE NEXT 12 HOURS BUT CERTAINLY SOME POTENTIAL THAT WE COULD BE DEALING WITH THIS FEATURE OR SOME OFFSHOOT OF IT LATER IN THE DAY. THEREFORE...POPS WILL AGAIN BE SLIGHTLY HIGHER THAN GFS MOS. CENTRAL ALABAMA WILL REMAIN IN WEST NORTHWESTERLY FLOW THROUGH MONDAY GIVING US ANOTHER OPPORTUNITY TO SEE STORM CLUSTERS DEVELOP AND MOVE THROUGH THE AREA. 00Z NAM AND EURO ARE INDICATING ANOTHER IMPULSE TO MOVE ACROSS NORTH ALABAMA ON MONDAY SO SCATTERED SHOWERS AND THUNDERSTORMS SEEM POSSIBLE BY MONDAY AFTERNOON. THE REST OF THE UPCOMING WORK WEEK IS TO BE DOMINATED BY A BUILDING SUBTROPICAL RIDGE OVER THE SOUTH CENTRAL CONUS. THIS FEATURE SHOULD KEEP ANY CONVECTION CONFINED TO THE FAR EASTERN COUNTIES AND LIMITED TO THE AFTERNOON AND EARLY EVENING HOURS. DAYTIME TEMPERATURES ARE EXPECTED TO RISE INTO THE LOWER AND MID 90S AREA WIDE. LATE IN THE WEEK AND INTO NEXT WEEKEND...THE MODELS ARE BEGINNING TO BACK BUILD THE RIDGE AS A WELL DEFINED SHORT WAVE EJECTS INTO THE NORTH CENTRAL PLAINS AND INTO THE OHIO VALLEY REGION. THIS ALLOWS FOR A TROUGH TO DEEPEN OVER THE EASTERN CONUS...COOLING TEMPERATURES AND INCREASING RAIN CHANCES. THE 00Z GFS SEEMS TO BE A LITTLE QUICK WITH THIS DEVELOPMENT AND WILL TEND TO FOLLOW THE EUROS TIMING. FOR NOW...WILL KEEP POPS IN THE SLIGHT CHANCE RANGE WHILE BRINGING TEMPS DOWN TO NEAR CLIMATOLOGY. && .AVIATION...12Z TAF DISCUSSION. THERE IS A LARGE THUNDERSTORM COMPLEX ON RADAR THIS MORNING MOVING EASTWARD ACROSS ARKANSAS...AND ENTERING NORTHERN MS AND EASTERN TN. THIS COMPLEX COULD AFFECT CENTRAL ALABAMA LATER ON TODAY...ESPECIALLY THE NORTHERN TAF SITES...IF THE MOVEMENT SHIFTS MORE SOUTHEASTWARD. AT THIS TIME ONLY GOING TO MENTION VCTS DUE TO LACK OF CONFIDENCE IN THE EXTENT OF THE COMPLEXS IMPACT ACROSS THE AREA. PATCHY FOG REDUCED VISIBILITIES FOR A BRIEF PERIOD OF TIME IN A FEW LOCATIONS THIS MORNING...BUT VIS IS NOW AT OR NEAR 6SM AT ALL SITES. THE EXCEPTION IS TCL WHERE THERE COULD BE ANOTHER HOUR OR SO OF LOWER VIS DUE TO LIGHT FOG. CIGS AROUND 1500 FT ARE AFFECTING THE NORTHERN SITES AT THIS TIME BUT SHOULD MOVE OUT WITHIN THE NEXT FEW HOURS...WITH VFR CONDITIONS EXPECTED FOR THE REMAINDER && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 90 67 88 67 89 / 30 40 50 20 30 ANNISTON 90 70 89 69 91 / 30 30 40 20 30 BIRMINGHAM 90 71 90 71 92 / 40 40 40 20 10 TUSCALOOSA 92 72 93 70 95 / 40 30 30 10 10 CALERA 90 71 90 71 92 / 40 30 40 10 10 AUBURN 91 72 91 72 92 / 20 20 40 10 20 MONTGOMERY 94 72 94 72 96 / 30 20 30 10 10 TROY 94 71 94 71 95 / 20 20 30 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 88/19
Hazardous weather outlook, Jun 14, 6:30 AM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 AM CDT SUN JUN 14 2009 ALZ011>015-017>050-151119- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 630 AM CDT SUN JUN 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY...FROM 11 AM THROUGH 8 PM...AS A ANOTHER THUNDERSTORM COMPLEX APPROACHES THE AREA FROM THE NORTHWEST. THE THREATS ARE DAMAGING WINDS AND LARGE HAIL. THERE REMAINS SOME UNCERTAINTY WITH THE TRACK OF THIS THUNDERSTORM COMPLEX. AT THIS TIME...IT APPEARS THE MOST LIKELY LOCATIONS TO BE IMPACTED WOULD BE THOSE AREAS ALONG AND NORTH OF INTERSTATE 20. ADDITIONALLY...THE RISK FOR ISOLATED MICROBURSTS IS MODERATE TO HIGH ACROSS MOST OF SOUTH CENTRAL ALABAMA THIS AFTERNOON. THE MAIN THREAT WITH THESE STORMS IS DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW STRONG STORMS ARE POSSIBLE ON MONDAY. THE MAIN THREAT WILL BE GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 14, 9:32 AM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 932 AM CDT SUN JUN 14 2009 ALZ013-015-141515- FAYETTE-WALKER- 932 AM CDT SUN JUN 14 2009 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE AND WALKER COUNTIES UNTIL 1015 AM CDT... AT 931 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LYNN TO KANSAS TO 8 MILES NORTH OF BERRY...OR ALONG A LINE EXTENDING FROM LYNN TO CARBON HILL TO 9 MILES SOUTHWEST OF CARBON HILL...MOVING EAST AT 25 MPH. WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... KANSAS. CARBON HILL. NAUVOO. TOWNLEY. LUPTON. OAKMAN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY AFTERNOON FOR NORTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JD/02
Local storm report, Jun 14, 10:56 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1056 AM CDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM TSTM WND DMG FAYETTE 33.69N 87.83W
06/14/2009 FAYETTE AL AMATEUR RADIO
TREE DOWN ACROSS HIGHWAY 18 WEST OF FAYETTE.
&&
KSUMRALLThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 9:47 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 43 min |
| Jun 14, 10:05 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 40 min |
| Jun 14, 10:10 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Walker, Winston | 35 min |
| Jun 14, 10:24 AM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker, Winston | 3 hr |
| Jun 14, 10:33 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker, Winston | 27 min |
| Jun 14, 10:39 AM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 36 min |
| Jun 14, 10:48 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 27 min |
| Jun 14, 10:55 AM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 35 min |
| Jun 14, 11:16 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair, Shelby | 59 min |
| Jun 14, 11:21 AM CDT | Flash Flood Warning | BMX | Jefferson | 114 min |
| Jun 14, 11:27 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 48 min |
| Jun 14, 11:41 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah, St. Clair, Shelby, Talladega | 64 min |
| Jun 14, 12:00 PM CDT | Flash Flood Warning | BMX | St. Clair, Shelby, Talladega | 2 hr |
| Jun 14, 12:13 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Chilton, Clay, Cleburne, Coosa and 2 more | 47 min |
| Jun 14, 12:30 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Elmore | 60 min |
| Jun 14, 12:39 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Perry | 55 min |
| Jun 14, 12:49 PM CDT | Areal Flood Advisory | BMX | Autauga, Dallas, Elmore | 3 hr |
| Jun 14, 12:57 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Clay, Randolph, Tallapoosa | 63 min |
| Jun 14, 1:10 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Dallas, Lowndes, Macon, Montgomery | 65 min |
| Jun 14, 1:24 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Chambers, Lee, Macon, Russell | 66 min |
| Jun 14, 1:37 PM CDT | Flash Flood Warning | BMX | Lowndes, Montgomery | 58 min |
| Jun 14, 1:50 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 55 min |
| Jun 14, 2:21 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 39 min |
| Jun 14, 2:39 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.